Have you ever had to take a course of antibiotics that has helped get rid of your tonsilitis or sinus infection but left you with stomach pain, a Yeast infection (Thrush), diarrhoea or even a case of Gastritis?
Why do Antibiotics cause stomach pain?
Antibiotics are wonderful and help people with infections every day but as they do their job to kill off all the bad bacteria in your body, they, unfortunately, kill off all the good stuff too, especially in your intestines, possibly resulting in abdominal pain and an unbalanced digestive system.
Side effects of Antibiotics
- Lack of appetite
I have had bad experiences in the past when I have taken antibiotics, where it has left my digestive system very unbalanced for a long time. I suffer from Gastritis at times and antibiotics are particularly harsh on my stomach, as well as this I will nearly always have a bout of thrush after finishing a course.
So when I recently had to have a course of strong antibiotics for a UTI (Urinary tract infection) I made sure I was prepared and ready to protect my stomach as best I could. Taking these measures made all the difference and apart from the usual groggy feeling I get from taking them I actually avoided the usual issues I have had in the past.
Using Antibiotics whilst protecting your digestive system?
Probiotics are one of the first things you should think about taking when having antibiotics, they help fill your digestive system with ‘good’ bacteria helping reset the balance of the natural flora in your gut.
Types of probiotics
There is a huge array of different probiotics on the market, and it can be tricky knowing which ones to buy. I was advised that the Saccharomyces boulardii, (a probiotic yeast) Acidophilus and Lactobacillus probiotics are the most beneficial when having antibiotics. I use these ones from Amazon and have found them to be fantastic. Biocare Probiotics they are quite expensive, but I have tried cheaper ones and I didn’t feel like they helped as much.
When to take probiotics?
There are various opinions on this, but it’s generally advised to take probiotics 2 hours after your antibiotic, to give it the best possible chance of doing its job.
Some health professionals also suggest waiting till you have finished taking your course of antibiotics before starting the probiotics, this is to stop them from cancelling each other out. It’s not known for sure if this is the case, but I took this advice and waited to be on the safe side.
Food containing probiotics
Rather than taking probiotic capsules there is also the option of probiotic foods.
Yoghurt – Yoghurt is a very popular source of probiotics, just make sure it contains active/live cultures as many yoghurts don’t have these.
Sauerkraut – I love sauerkraut. It is fermented shredded cabbage, which doesn’t sound very appealing, but it is delicious. Make sure to buy an unpasteurised one as the pasteurised sauerkraut kills all the bacteria. I recently bought this one from ‘The Sauerkraut company‘ and it’s lovely.
Kefir – This fermented milk drink has become very popular in recent years, although it’s been around for centuries. It is said the word Kefir comes from the Turkish word Keyif, which means ‘ good feeling’ which is said to be how you feel after drinking it.
It’s quite common to get side effects when starting on Probiotic foods, you may find you will have bloating, wind and Nausea, but this should ease as your body gets used to them. Start with small amounts and build it up slowly.
Foods to avoid
Grapefruit – Grapefruit can stop the body from absorbing antibiotics correctly, so is best avoided
High Fibre foods -It’s best to avoid High fibre foods whilst taking antibiotics, as they can interfere with the absorption of the medicine. Plus, antibiotics can cause diarrhoea, so avoiding too much fibre can help with this.
Saying this, once the course of antibiotics is finished, a good fibre intake is very important and can help restore the friendly bacteria, plus will get your digestive system back on track.
When to take antibiotics?
Some antibiotics need to be taken on an empty stomach and some need to be taken with food. If you have a choice, I prefer the ones that are taken with food as this gives some protection to the stomach lining. The last time I had to have a course of antibiotics, (which needed to be taken 4 times a day) I would have a tablet with breakfast, lunch, dinner and then with an evening snack before bed.
It’s worth talking to your doctor if you have a sensitive stomach, as they can often offer you a different Antibiotic or prescribe something to take with the tablets that will help protect your gut.
Yeast infection (Thrush)
Antibiotics can have an effect on the amount of good bacteria (Lactobacillus) in the Vagina, which usually works by stopping the natural fungus Candida from getting out of control. If it does get out of control it causes yeast to grow and can result in a rather uncomfortable case of Thrush.
- Vaginal area swelling
- Burning when you pee
- Painful sex
- Vaginal itchiness
- Discharge (this can sometimes look like Cottage cheese)
Treatment For Thrush
Most treatments for thrush will be either an oral capsule, pessary, or internal cream as well as an external cream that will help relieve the burning and itching.
Natural treatment for Thrush
Natural yoghurt – Natural yoghurt can help Yeast infections, it needs to contain live Bacteria such as Lactobacillus. You can either eat it or apply it directly, (but be warned applying it does create a mess, so it isn’t generally very practical.) Saying that it can be wonderfully soothing.
Tea tree oil – Tea tree oil has very powerful anti-fungal properties and so makes a great treatment for Thrush, you can buy suppositories to use that are already prepared.
Never use neat Tea tree oil on your skin, it should always be mixed with a carrier oil, such as coconut oil.
Antibiotics and Alcohol
It’s generally a good idea to avoid alcohol whilst taking antibiotics, as it gives your body the best possible chance of fighting off the infection and lets your body recover faster. But saying that it’s usually ok to moderately drink when on most antibiotics.
But there are exceptions to this and so you should always check this with your doctor
Alcohol must be avoided with Tinidazole and Metronidazole (there are many others but these are most commonly prescribed). Serious reactions can happen when alcohol is taken with these medications.
Some possible Alcohol and Antibiotics interaction symptoms might include:-
- Difficulty breathing
- Nausea and Vomiting
- Chest pain
Seek medical help if you experience any of these symptoms.
You may have to wait 72 hours after you finish your last antibiotic to drink alcolhol.